MAUDE Adverse Event Report: ARTHROCARE CORP. SPEEDSTITCH NEEDLE CASSETTE INSERT; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE

ARTHROCARE CORP. SPEEDSTITCH NEEDLE CASSETTE INSERT; SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Catalog Number OM-8850
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/13/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that when the surgeon was performing a hip scope, a speedstitch needle broke inside the patient.The procedure was successfully completed without significant delay using a competitor device.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10 h3,h6: the device reported, used in treatment, was not returned for evaluation.Although the device is not available, a relationship between the product and reported incident is possibly established and the complaint is more than likely confirmed as the event reported matches an issue identified during manufacturing of the device.A review of manufacturing records for the reported lot number 2047483 found non-conformances or anomalies during manufacturing process related to the reported event.A complaint history review has found related failures.Review of the product ifu found adequate warnings and precautions to prevent damage to the device during use.Risk management documents were reviewed finding no additional risks that require to be added to the reference document.A review of the product/print specifications found material discrepancy used during manufacturing.Clinical/medical evaluation was completed and concluded that based on the information provided, the root cause of the reported breakages are the needles being made of incorrect material vs the design 304 spring wire stainless steel.Although titanium has been proven implantable, this externally communicating device was not manufactured or intended for implantation.If the needles were retained the impact to the patient beyond possible local irritation and/or discomfort, micromotion/or migration, and additional radiological imaging/exposure cannot determined.No further assessment is warranted at this time.The factor related to the design or manufacture of the device that lead to the failure reported include, but are not limited to: (1) supplier related issue - failed to provide material that meet specification.The failure is being assessed for recommended actions and further evaluation regarding supplier controls are currently in progress.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: the device reported, used in treatment, was not returned for evaluation.Although the device is not available, a relationship between the product and reported incident is possibly established and the complaint is more than likely confirmed as the event reported matches an issue identified during manufacturing of the device.A review of manufacturing records for the reported lot number found non-conformances or anomalies during manufacturing process related to the reported event.A complaint history review has found related failures.Review of the product ifu found adequate warnings and precautions to prevent damage to the device during use.Risk management documents were reviewed finding no additional risks that require to be added to the reference document.A review of the product/print specifications found material discrepancy used during manufacturing.Clinical/medical evaluation was completed and concluded that based on the information provided, the root cause of the reported breakages are the needles being made of incorrect material vs the design 304 spring wire stainless steel.Although titanium has been proven implantable, this externally communicating device was not manufactured or intended for implantation.If the needles were retained the impact to the patient beyond possible local irritation and/or discomfort, micromotion/or migration, and additional radiological imaging/exposure cannot determined.No further assessment is warranted at this time.The factor related to the design or manufacture of the device that lead to the failure reported include, but are not limited to: (1) supplier related issue - failed to provide material that meet specification.There were no indications during manufacturing record review that would suggest that the device did not meet product specifications upon release into distribution.A corrective action was initiated to mitigate recurrence of the reported event and a field action was initiated to recall the product.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).Correction in h10 (complaint no.Updated).

Brand Name
SPEEDSTITCH NEEDLE CASSETTE INSERT
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYETHYLENE
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10131073
Report Number3006524618-2020-00343
Device Sequence Number13903353
Product Code GAT
UDI-Device Identifier00817470005929
UDI-Public817470005929
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K042031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/16/2023
Device Catalogue NumberOM-8850
Device Lot Number2047483
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2020
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 05/13/2020
Supplement Date Received by Manufacturer07/27/2020
09/23/2022
09/23/2022
Initial Report FDA Received Date06/08/2020
Supplement Report FDA Received Date07/30/2020
09/29/2022
10/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2999-2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown